En español | In May 2008, Mable Mosley, then 68, arrived in the emergency room of west Florida's Brandon Region al Hospital, complaining of neck and shoulder pain. Her husband, Alvie, a retired construction worker, stayed by his wife's side as a doctor examined her.
On a scale of 0 to 10, Mable's pain reached a level 8, so the ER doctor prescribed three pain medications: Toradol, morphine sulfate, and Dilaudid. Mable's pain dropped to a 1, but later that day she was admitted to the hospital by her primary care physician, who ordered a 50-microgram Duragesic fentanyl patch, a powerful, extended-release narcotic absorbed through the skin. This was followed the next day by a higher, 75-microgram fentanyl patch, and then the next day by a 100-microgram patch and Neurontin, a nonnarcotic drug used to treat pain caused by nerve injury. "I'm not saying she wasn't hurting real bad. She was," recalls Alvie. "But after getting the first medications in the ER, she felt much better."
At midnight on her third day in the hospital, Mable Mosley stopped breathing; she was resuscitated but died several days later. To a grief-stricken Alvie, the cause of his wife's death seemed obvious: An overdose of pain medications killed her. A year and a half after her death, he filed a wrongful-death lawsuit against the hospital, the pharmacists, and the doctors who had treated her.
From 1999 through 2007, the number of unintentional overdose deaths from prescription opioid painkillers — such as oxycodone, hydrocodone, methadone, and the fentanyl patch — more than tripled, according to the Centers for Disease Control and Prevention. In fact, these painkillers have now surpassed heroin and cocaine as the leading cause of fatal overdoses.
That's not to say every prescription painkiller is bad; quite the opposite. "When prescribed appropriately and taken as directed, these drugs ease great suffering in patients with other wise severe chronic and postoperative pain," says Robert J. Friedman, M.D., a neurologist and pain specialist at the Palm Beach–based Headache & Pain Center. But take too many painkillers, or combine them with potent sedatives — as actor Heath Ledger did in 2008 — and they can be fatal.